Glasgow Coma Scale Calculator

Calculate the Glasgow Coma Scale (GCS) score used to assess level of consciousness after head injury or in critical illness. Combines Eye, Verbal, and Motor response scores. Educational reference only.

🧠 Clinical Reference📐 GCS = Eye + Verbal + Motor (3-15 total)🏥 Health
Eye Opening (1-4)
Verbal Response (1-5)
Motor Response (1-6)
Please enter valid values.

Formula & Reference

VariableSymbolFormulaUnits
Glasgow Coma Scale CalculatorGCS = Eye + Verbal + Motor (3-15 total)score 3-15

Step-by-Step Examples

Example 1
Fully Alert

Spontaneous eyes (4), oriented speech (5), obeys commands (6).

  • Total = 4+5+6 = 15
  • Maximum score, fully alert and oriented
  • Normal baseline consciousness
✓ GCS = 15/15 (fully alert)
Example 2
Moderate Impairment

Opens to voice (3), confused speech (4), localizes pain (5).

  • Total = 3+4+5 = 12
  • Moderate impairment category
  • Warrants close clinical monitoring
✓ GCS = 12/15 (moderate)
Example 3
Severe Impairment

Opens to pain only (2), incomprehensible sounds (2), abnormal flexion (3).

  • Total = 2+2+3 = 7
  • Severe impairment category
  • This level typically prompts urgent clinical evaluation and airway assessment
✓ GCS = 7/15 (severe)

Real-World Applications

Common Mistakes to Avoid

⚠️
Using this tool for actual patient assessment without training

GCS assessment requires hands-on clinical training to properly evaluate eye, verbal, and motor responses — this calculator is for educational reference only.

⚠️
Forgetting that GCS has limitations

GCS cannot be fully assessed in intubated patients (no verbal component possible) or those with significant facial trauma affecting eye assessment — clinical judgment must account for these factors.

⚠️
Treating GCS as a static, one-time measurement

Serial GCS assessments over time are far more clinically valuable than a single score, since trends indicate improvement or deterioration.

Frequently Asked Questions

What does GCS measure?
Level of consciousness through three components: Eye opening (1-4), Verbal response (1-5), and Motor response (1-6), with scores combining for a total range of 3 (worst) to 15 (best/normal).
What GCS score indicates severe injury?
Generally, GCS 8 or below is often associated with significant impairment requiring careful airway and neurological monitoring, though clinical context always matters.
Can GCS be assessed in intubated patients?
The verbal component cannot be assessed normally in intubated patients — this is typically noted as 'T' for tube, and clinicians often use modified scoring approaches in this situation.
How often is GCS reassessed?
Frequency depends on clinical situation — critically ill or trauma patients may be reassessed every 15-30 minutes initially, with frequency decreasing as condition stabilizes.
Is GCS the same as being unconscious?
Not exactly — GCS provides a graduated assessment of consciousness level rather than a simple conscious/unconscious binary, allowing more nuanced tracking of neurological status.

Related Health Calculators